In the meantime, a delicate dance has ensued between the FDA and the manufacturer of Fosamax, Merck, which issued a statement about the safety of its drug. And, despite an FDA announcement that there is “no clear connection” between these drugs and this type of leg fracture, which was released after the news reports were aired, the FDA still urged healthcare professionals to be aware of this potential risk among women taking these drugs. The agency also noted an investigation into these issues is ongoing.Physicians may believe that Fosamax’s potential to reduce risks of hip or spine fractures probably outweighs a possible risk of thigh bone fractures, but there are other reasons to adopt a cautious approach with this drug, and other bone-building drugs.
We have long advised—and did so again recently—that Fosamax, Boniva, and other drugs in this class, known as bisphosphonates, offer only modest benefits in building bone and preventing fractures. And, they pose some risks: throat or chest pain, difficulty swallowing, and heartburn. More rare but serious and long-lasting adverse effects include abnormal heart rhythm (atrial fibrillation); incapacitating bone, joint, and muscle pain; and bone loss in the jaw (osteonecrosis).
At the end of the day, should you have to make a trade-off between the reduction in certain kinds of bone fractures, like hip or spine fractures, for increased risk in another, like thigh bones, or bone loss in the jaw?Bottom line: If you are diagnosed with osteopenia, CU’s medical consultants strongly advise that non-drug measures be used to reduce bone loss instead of taking a bisphosphonate drug. Taking supplemental calcium and vitamin D can strengthen bones, as can walking, dancing, and other weight-bearing aerobic activities. Those exercises also build muscle and improve balance, both of which can help prevent falls that cause fractures. You can further reduce the risk of falls by limiting how much alcohol you drink, avoiding sleeping pills and by fall-proofing your home by keeping extension cords out of the way, installing grab bars in the bathroom and rubber mats in the bathtub or shower, and getting rid of loose rugs.
For those with osteoporosis who already take Fosamax, Boniva, or other bisphosphonates drugs, consider taking a “drug holiday” after five year’s use. The rational: Since the drugs remain active in your system for such a long time once you stop using it, taking any more of it may be unnecessary, unless your doctor determines that your bone loss has become rampant.—Alan Cassels, guest blogger
Alan is a drug policy researcher at the University of Victoria, British Columbia and co-author of "Selling Sickness: How the World's Biggest Pharmaceutical Companies Are Turning Us All Into Patients."If you think you have experienced an adverse event with this drug or any drug, especially if it is of a serious nature, it is important to 1) tell your doctor immediately and 2) report the event to the Food and Drug Administration via the FDA's MedWatch Web site or by calling 1-800-FDA-1088.